North Dakota, 2010

Flood in North Dakota, May 30 to 31, 2010

May 30 to 31, 2010 · NWS FGF · 1 event in 1 county or zone

After up to seven inches of rain fell over portions of Pembina County, tremendous amounts of water continued to move into the area river systems. Sheets of water covered many farm fields and roads into early June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After up to seven inches of rain fell over portions of Pembina County, tremendous amounts of water continued to move into the area river systems. Sheets of water covered many farm fields and roads into early June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 1:27 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 30, 1:27 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
227 AM CDT SUN MAY 30 2010

.DISCUSSION...
THE VERY MOIST AIRMASS WILL MOVE EAST TODAY AND BE REPLACED WITH
MUCH DRIER AIR. MODELS IN DECENT AGREEMENT AND NO REAL PREFERENCE
THIS MORNING.

FOR TODAY...THE BEST CHANCE FOR SHOWERS AND A RUMBLE OF THUNDER
WILL BE DURING THE MORNING. EXPECT CLEARING BY AFTERNOON WITH
TEMPS BELOW NORMAL AND MUCH COOLER THAN YESTERDAY. PWATS WILL FALL
FROM NEAR 1.5 INCHES IN THE NORTH THIS MORNING TO AROUND 0.5 BY
LATE AFTERNOON.

FOR TONIGHT...IT SHOULD DRY OUT WITH WESTERLY FLOW ALOFT MOVING
IN.

FOR MEMORIAL DAY...EXPECT A CHANCE OF SHOWERS TO THE NORTH DURING
THE MORNING...WITH CYCLONIC/MOIST FLOW AND SOME INSTABILITY. PWATS
JUMP BACK UP TO AROUND AN INCH BY AFTERNOON ALONG WITH LI/S TO
AROUND -4C AND CAPES TO 500 J/KG. THERE WILL BE STRONG DEEP
LAYERED SHEAR AS WELL...SO WILL ADD AN AFTERNOON MENTION OF
THUNDER TO ALL AREAS AND CONTINUE IT THROUGH MONDAY EVENING. A FEW
SHOWERS COULD CONTAIN BRIEF HEAVY DOWNPOURS IN THE NORTHERN
VALLEY ALONG WITH THE THREAT FOR SOME HAIL AND PERHAPS A WIND GUST
OR TWO. TEMPS SHOULD WARM MORE THAN SUNDAY WITH SOME WAA NEAR
850MB NEAR A SFC TROUGH THAT SHOULD FOCUS AFTERNOON CONVECTION.

ON TUE...IT SHOULD BE A DRY DAY WITH WEAK HIGH PRESSURE RIDGING
DOWN FROM CANADA. TEMPS WILL ALSO FALL BELOW NORMAL WITH NORTHERLY
FLOW AND COOL 850MB TEMPS AROUND +2C IN THE NORTH AND +6C SOUTH.

ON WED/THU...SEVERAL SHORTWAVES WILL MOVE THROUGH GENERAL WESTERLY
FLOW ALOFT. THESE WAVES WILL BE HARD TO TIME SO WILL MENTION
MAINLY CHANCES FOR THUNDER. THE LATEST MODEL RUNS APPEAR A BIT
DRIER THOUGH AND THIS PERIOD COULD TURN OUT BEING QUITE DRY...AND
THIS WILL NEED TO BE WATCHED WITH LATER RUNS.

&&

.AVIATION...

IFR/MVFR CONDITIONS THIS MORNING SHOULD GIVE WAY TO VFR CONDITIONS
BY AFTERNOON. W/NW WINDS WILL GUST UP TO 30KT MAINLY DURING THE
MORNING BEFORE SUBSIDING THIS EVENING.

&&

.HYDROLOGY...

MORE HEAVY RAIN HAS FALLEN OVER THE NORTHERN PORTION OF THE RED
RIVER VALLEY. THE PEMBINA AND KITTSON COUNTY AREA HAVE BEEN HIT
HARDEST...WITH UPWARDS OF 5 INCHES OF RAIN IN THE PAST 24 HOURS.
THIS HAS PROMPTED 2 FLASH FLOOD WARNINGS FOR THESE AREAS. THIS HAS
CAUSED SIGNIFICANT RISES ON THE PEMBINA RIVER POINT ON THE RED AND
HALLOCK ON THE TWO RIVERS RIVER. A NEW WARMING FOR HALLOCK HAS
BEEN ISSUED WITH MODERATE FLOODING NOW OCCURRING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 29, 6:02 AM CST, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT SAT MAY 29 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT SAT MAY 29 2010

...SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT ROUGHLY WEST OF LINE FROM NEAR WARROAD MINNESOTA TO
FERGUS FALLS MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL BE MOST
LIKELY WITH THE THUNDERSTORMS. ALSO LOCALLY HEAVY RAIN WILL BE
POSSIBLE. THE STORMS WILL MOST LIKELY DEVELOP AFTER 3 PM CDT AND
SHOULD SETTLE DOWN AFTER 11PM CDT. THEREAFTER HEAVY RAIN WILL
CONTINUE TO BE A THREAT.

SOME THUNDERSTORMS WILL OCCUR THIS MORNING ALONG THE INTERNATIONAL
BORDER. THE STORMS ARE EXPECTED TO DIMINISH LATER THIS MORNING AND
ARE NOT EXPECTED TO BE SEVERE.

A COLD FRONT OVER WESTERN NORTH DAKOTA WILL MOVE INTO EASTERN
NORTH DAKOTA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE FRONT BY MID AFTERNOON. THE COLD FRONT WILL MOVE EAST
AND SHOULD EXIT THE EASTERN ZONES BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, May 29, 11:51 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1251 AM CDT SUN MAY 30 2010

MNZ001>009-013>016-022-023-027-029-030-NDZ016-027-029-030-039-049-
053-300715-
CASS ND-CLAY MN-EAST MARSHALL MN-EAST POLK MN-EASTERN WALSH COUNTY
ND-GRAND FORKS ND-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NORMAN
MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PENNINGTON MN-RANSOM ND-RED
LAKE MN-RICHLAND ND-ROSEAU MN-SOUTH CLEARWATER MN-STEELE ND-TRAILL
ND-WEST BECKER MN-WEST MARSHALL MN-WEST OTTER TAIL MN-WEST POLK
MN-WILKIN MN-
1251 AM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELTRAMI AND WESTERN
LAKE OF THE WOODS COUNTIES IN NORTH CENTRAL MINNESOTA...AND WESTERN
BECKER...NORTHWESTERN CLEARWATER...POLK...MARSHALL...PENNINGTON...RED
LAKE...CLAY...MAHNOMEN...ROSEAU...KITTSON AND NORMAN COUNTIES IN
NORTHWEST MINNESOTA...AND NORTHWESTERN OTTER TAIL AND NORTHERN WILKIN
COUNTIES IN WEST CENTRAL MINNESOTA...AND SOUTHEASTERN WALSH AND GRAND
FORKS COUNTIES IN NORTHEAST NORTH DAKOTA...AND CASS...TRAILL...
EASTERN STEELE...NORTHERN RICHLAND AND NORTHEASTERN RANSOM COUNTIES
IN SOUTHEAST NORTH DAKOTA UNTIL 215 AM CDT...

AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
GREENBUSH TO NEAR GRAND FORKS TO 9 MILES NORTH OF MILNOR...AND MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN CAUSING PONDING OF WATER IN POORLY DRAINED AREAS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ROSEAU...
  FARGO...
  THIEF RIVER FALLS...
  MAPLETON...
  HALSTAD...
  KINDRED...
  CROOKSTON...
  HARWOOD...
  HORACE...
  MOORHEAD...
  DILWORTH...
  ADA...
  RED LAKE FALLS...
  GLYNDON...
  WARROAD...
  FERTILE...
  TWIN VALLEY...
  BARNESVILLE...
  MCINTOSH...
  MAHNOMEN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DK
Local storm report, May 30, 12:33 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
133 AM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HAIL             LANCASTER               48.86N 96.80W
05/30/2010  E0.88 INCH       KITTSON            MN   TRAINED SPOTTER

0123 AM     FLOOD            LANCASTER               48.86N 96.80W
05/30/2010                   KITTSON            MN   STORM CHASER

            STREET FLOODING IN LANCASTER

&&

JH
Local storm report, May 30, 1:38 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 AM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     FLASH FLOOD      HALLOCK                 48.77N 96.94W
05/30/2010                   KITTSON            MN   LAW ENFORCEMENT

            SEWERS ARE BACKING UP IN HALLOCK AND 1 LIFT STATION HAS
            FAILED. SOME WATER HAS BEEN REPORTED IN COURTHOUSE. 3.48
            INCHES OF RAIN REPORTED IN NORTHCOTE AND 3.08 IN HALLOCK
            FROM EVENT SO FAR.

&&

DKELLENB
Local storm report, May 30, 2:11 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 AM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     FLASH FLOOD      PEMBINA                 48.97N 97.25W
05/30/2010                   PEMBINA            ND   FIRE DEPT/RESCUE

            SIGNIFICANT FLOODING IN CITY OF PEMBINA WITH BASEMENT
            FLOODING AND SEWER BACKUP. ALSO MANY FIELDS UNDER WATER
            OUTSIDE OF TOWN. REPORTS OF 5-7 INCHES OF RAIN AROUND
            PEMBINA.

&&

DKELLENB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pembina

When
May 30, 4:41 AM CST to May 31, 11:59 PM CST
Where
Pembina County, 5.97 mi NNW of Leroy to 1.45 mi SW of Glasston
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
49.000, -97.780

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223543.